Hail, Norman
- When
- June 20, 2:37 PM CST
- Where
- Norman County, 0.47 mi E of Halstad
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 47.350, -96.820
Thick morning clouds and rain held temperatures down east of the Red River Valley on June 20th. Breaks in the clouds along and west of the Valley allowed for afternoon heating and highs in the low to mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thick morning clouds and rain held temperatures down east of the Red River Valley on June 20th. Breaks in the clouds along and west of the Valley allowed for afternoon heating and highs in the low to mid 70s. Although most severe ingredients were marginal, there was a cold pool aloft that helped sustain several pulse (briefly severe) storms. Most of these storms produced hail, although there were also a few funnel cloud reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 1:39 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 239 PM CDT Sat Jun 20 2020 .SHORT TERM...(This evening through Sunday night) Issued at 239 PM CDT Sat Jun 20 2020 The main impact in this portion of the forecast is severe weather and the potential for hail or strong winds late this afternoon into the early evening. This is actually pretty low, see discussion to follow. Quite a few high resolution guidance members earlier this morning had started showing a more chaotic storm evolution this afternoon and early evening. It looked strange at the time, but with the lack of a well defined frontal boundary or surface pattern, it started to make sense. These solutions showed some development in the early afternoon across southeast North Dakota, then additional development slightly further west in the hours to follow. These solutions were not too far off the mark. Storms did fire up around 130 pm around Barnes County, but were fairly pulsy. With the lack of strong shear, they have not lasted for more than a few volume scans before weakening again. Think this trend will continue through the early evening, meaning some storms may briefly get strong, but then die down again. The further east these storms move, the less instability exists from the clouds/rain earlier in the day. Think any stronger storms should be done by 6 to 7 pm, or even earlier. More shower and storm development is possible Sunday, mainly with the heating of the day again. Best chances for Sunday will be along the North Dakota and South Dakota border and southward. .LONG TERM...(Monday through Saturday) Issued at 239 PM CDT Sat Jun 20 2020 A cool start with a warming trend and multiple chances for rain and possibly thunderstorms. NBM, ensemble, and deterministic guidance all suggest that after a cooler than average start to the week we will warm each day through the end of the month. After highs in the upper 60s and low 70s on Monday expect low 80s by the end of the week. On the precipitation front, expect chances for rain each day during the week as multiple short waves move through the Northern Plains. With MU CAPE values generally under 500 J/kg throughout the week severe seem unlikely at this point due to a lack of instability tied to the cooler temperatures and lower dew points. There could be enough instability for some general thunderstorms, but strong to severe storms look less likely. The best chances for rain and thunderstorms at this point looks to be on Monday and Friday as those days have the best synoptic support. There still remains quite a spread in ensemble systems for Friday though so rain amounts and thunderstorm chances remain uncertain. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 100 PM CDT Sat Jun 20 2020 Having a little more doubt on this shift about the potential for storms this afternoon. KDVL should be west of this hazard, and KTVF and KBJI may stay too far east. However, KGFK and KFAR may still see some storms between 4 and 7 pm. Winds die down after sunset, and some guidance is hinting at MVFR clouds by early Sunday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...NC AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 256 PM CDT Sat Jun 20 2020 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-212000- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 256 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms may produce 1.5 inch diameter hail or wind gusts to 60 mph through 6 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-212000- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 256 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 255 PM CDT Sat Jun 20 2020 MNZ001-NDZ027-030-202045- West Polk MN-Traill ND-Grand Forks ND- 255 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK...SOUTHEASTERN GRAND FORKS AND NORTH CENTRAL TRAILL COUNTIES UNTIL 345 PM CDT... At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over Reynolds, or 14 miles south of Grand Forks, moving northeast at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Thompson around 305 PM CDT. Merrifield around 315 PM CDT. Bygland and Grand Forks around 320 PM CDT. Fisher around 330 PM CDT. Grand Forks around 335 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4759 9698 4770 9725 4808 9705 4789 9663 TIME...MOT...LOC 1955Z 215DEG 19KT 4771 9708 NC
Special Weather Statement
National Weather Service Grand Forks ND
314 PM CDT Sat Jun 20 2020
MNZ007-NDZ008-016-202100-
West Marshall MN-Pembina ND-Eastern Walsh County ND-
314 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN
WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 400 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grafton, moving northeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Oakwood around 335 PM CDT.
Cashel around 345 PM CDT.
Herrick around 400 PM CDT.
Other locations impacted by this storm include American Crystal
Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4861 9717 4858 9715 4858 9716 4857 9715
4856 9718 4856 9714 4855 9714 4855 9717
4854 9716 4854 9712 4837 9698 4827 9739
4843 9752
TIME...MOT...LOC 2014Z 240DEG 9KT 4839 9736
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
318 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL 5 NW ROGERS 47.12N 98.28W
06/20/2020 M1.25 INCH BARNES ND PUBLIC
REPORT FROM FACEBOOK, MOSTLY NICKELS W/ A
FEW LARGER THAN QUARTERS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 6 ENE COOPERSTOWN 47.48N 98.01W
06/20/2020 M1.25 INCH GRIGGS ND PUBLIC
ALSO HAD 2 INCHES OF RAIN. GROUND WHITE WITH
HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL GRAFTON 48.42N 97.40W
06/20/2020 M0.88 INCH WALSH ND PUBLIC
THE HAIL LASTED UNTIL 330 PM.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 6 S BINFORD 47.47N 98.35W
06/20/2020 M1.25 INCH GRIGGS ND PUBLIC
&&The Fargo/Grand Forks radar (KMVX), 43 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887838.